Previous |  Up |  Next


tail probability; Pareto type; Laplace-Stieltjes transform; Tauberian theorem
We give a sufficient condition for a non-negative random variable $X$ to be of Pareto type by investigating the Laplace-Stieltjes transform of the cumulative distribution function. We focus on the relation between the singularity at the real point of the axis of convergence and the asymptotic decay of the tail probability. For the proof of our theorems, we apply Graham-Vaaler's complex Tauberian theorem. As an application of our theorems, we consider the asymptotic decay of the stationary distribution of an M/G/1 type Markov chain.
[1] Bingham, N. H., Doney, R. A.: Asymptotic properties of supercritical branching processes. I: The Galton-Watson process. Adv. Appl. Probab. 6 (1974), 711-731. DOI 10.2307/1426188 | MR 0362525 | Zbl 0297.60044
[2] Bingham, N. H., Goldie, C. M., Teugels, J. L.: Regular Variation. Encyclopedia of Mathematics and Its Applications 27 Cambridge University Press, Cambridge (1987). MR 0898871 | Zbl 0617.26001
[3] Falkenberg, E.: On the asymptotic behaviour of the stationary distribution of Markov chains of M/G/1-type. Commun. Stat., Stochastic Models 10 (1994), 75-97. DOI 10.1080/15326349408807289 | MR 1259855 | Zbl 0791.60087
[4] Feller, W.: An Introduction to Probability Theory and Its Applications. Vol. II. 2nd ed. Wiley Series in Probability and Mathematical Statistics John Wiley, New York (1971). MR 0270403 | Zbl 0219.60003
[5] Graham, S. W., Vaaler, J. D.: A class of extremal functions for the Fourier transform. Trans. Am. Math. Soc. 265 (1981), 283-302. DOI 10.1090/S0002-9947-1981-0607121-1 | MR 0607121 | Zbl 0483.42007
[6] Ikehara, S.: An extension of Landau's theorem in the analytic theory of numbers. J. of Math. Phys. 10 (1931), 1-12. DOI 10.1002/sapm19311011
[7] Korevaar, J.: Tauberian Theory. A Century of Developments. Grundlehren der Mathematischen Wissenschaften 329 Springer, Berlin (2004). DOI 10.1007/978-3-662-10225-1 | MR 2073637 | Zbl 1056.40002
[8] Moriguchi, K., al., et: A Table of Mathematical Formulas II. Iwanami Shoten (1957), Japanese.
[9] Nakagawa, K.: On the exponential decay rate of the tail of a discrete probability distribution. Stoch. Models 20 (2004), 31-42. DOI 10.1081/STM-120028389 | MR 2036294 | Zbl 1035.60011
[10] Nakagawa, K.: Tail probability of random variable and Laplace transform. Appl. Anal. 84 (2005), 499-522. DOI 10.1080/00036810410001724436 | MR 2151276 | Zbl 1085.44002
[11] Nakagawa, K.: Application of Tauberian theorem to the exponential decay of the tail probability of a random variable. IEEE Trans. Inf. Theory 53 (2007), 3239-3249. DOI 10.1109/TIT.2007.903114 | MR 2417689
[12] Rudin, W.: Real and Complex Analysis. McGraw-Hill, New York (1987). MR 0924157 | Zbl 0925.00005
[13] Widder, D. V.: The Laplace Transform. Princeton Mathematical Series, v. 6 Princeton University Press, Princenton (1941). MR 0005923 | Zbl 0063.08245
Partner of
EuDML logo